Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Lubbock, TX

May 20, 2018Lynn County, Terry County, Texas

NWS Lubbock, TX issued this flash flood warning at May 20, 2018, 2:12 AM CDT for Lynn County, Terry County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 2:12 AM CDT (07:12 UTC)
Expired
May 20, 2018, 4:15 AM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Lynn County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 76 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2337 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

919 
WGUS54 KLUB 200712
FFWLUB
TXC305-445-200915-
/O.NEW.KLUB.FF.W.0005.180520T0712Z-180520T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
212 AM CDT SUN MAY 20 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Southwestern Lynn County in northwestern Texas...
  Southeastern Terry County in northwestern Texas...

* Until 415 AM CDT

* At 208 AM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area.  The strongest storms were 
  south and southeast of Brownfield and were moving very slowly. 
  RAINFALL AMOUNTS of 2 to 4 inches has already fallen southeast of 
  Brownfield.  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Brownfield and New Moore. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3296 10241 3321 10240 3321 10193 3296 10191

$$

LIPE
3 follow-up statements
215 
WGUS74 KLUB 200746
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
246 AM CDT SUN MAY 20 2018

TXC305-445-200915-
/O.CON.KLUB.FF.W.0005.000000T0000Z-180520T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lynn TX-Terry TX-
246 AM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHWESTERN LYNN AND SOUTHEASTERN TERRY COUNTIES...

At 244 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  The heaviest rain has been south and 
southeast of Brownfield.

Some locations that will experience flooding include...
Brownfield and New Moore. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3296 10241 3314 10240 3318 10193 3296 10191

$$

LIPE
405 
WGUS74 KLUB 200804
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
304 AM CDT SUN MAY 20 2018

TXC305-445-200915-
/O.CON.KLUB.FF.W.0005.000000T0000Z-180520T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lynn TX-Terry TX-
304 AM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHWESTERN LYNN AND SOUTHEASTERN TERRY COUNTIES...

At 259 AM CDT, Doppler radar indicated that thunderstorms producing 
very heavy rain continued in parts of the warned area. The strongest 
storm was 5 to 15 miles south of Brownfield and east of Wellman 
moving southeast.  Localized dangerous overland flooding is likely 
in some rural areas through 415 AM and possibly longer.  

Additional rainfall amounts near 1 inch will be possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3296 10241 3314 10240 3318 10193 3296 10191

$$

LIPE
413 
WGUS74 KLUB 200830
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
330 AM CDT SUN MAY 20 2018

TXC305-445-200915-
/O.CON.KLUB.FF.W.0005.000000T0000Z-180520T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lynn TX-Terry TX-
330 AM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHWESTERN LYNN AND SOUTHEASTERN TERRY COUNTIES...

At 323 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain were decreasing and moving out of the warned area.  Even though 
the heavy rain is diminishing, radar estimates show as much as 5 to 
6 inches may have fallen in rural parts of southwest Lynn and 
southeast Terry Counties especially just northwest of New Moore. 
Dangerous flooding from earlier storms will likely continue through 
at least 415 AM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3296 10241 3314 10240 3318 10193 3296 10191

$$

LIPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:55 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 20, 12:55 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1255 AM CDT Sun May 20 2018

.AVIATION...
First round of convection mostly clearing south of KLBB now though
light precipitation continuing at KCDS. Next round of thunderstorms
gathering just behind the actual cold front boundary through the
southern Panhandle should spread through all TAF sites between
about 08Z and 12Z before tapering/ending. Low clouds will dominate
the area especially after the TSRA ends through at least the
morning if not into the afternoon before breaking up/lifting. Do
not anticipate a significant chance for showers/thunder through
the remained of the TAF forecast. RMcQueen

&&

.PREV DISCUSSION... /issued 633 PM CDT Sat May 19 2018/

AVIATION...
VFR should collapse to MVFR in low ceilings toward sunrise Sun
well behind a cold front. Until then, TS may graze the LBB
airspace with a higher probability at CDS, before a greater
coverage of TS develop with the FROPA near midnight. This latter
threat of TS still appears greatest at LBB, although PVW is also
at risk for some lightning overnight.

PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/

DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 19, 4:36 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 19, 10:19 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1019 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 NW WOODROW            33.48N 101.88W
05/19/2018  E0.88 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1800158

LUB
Local storm report, May 19, 10:21 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1021 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             6 SSW LUBBOCK           33.50N 101.92W
05/19/2018  E1.75 INCH       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER LUB1800159

LUB
Local storm report, May 20, 12:21 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1221 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             TAHOKA                  33.16N 101.79W
05/19/2018  E1.75 INCH       LYNN               TX   LAW ENFORCEMENT

            TIME OF HAIL ESTIMATED

&&

EVENT NUMBER LUB1800160

LUB
Local storm report, May 20, 12:29 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1229 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLOOD            10 NW JAYTON            33.35N 100.70W
05/20/2018                   KENT               TX   CO-OP OBSERVER

            HIGHWAY 70 BETWEEN SPUR AND JAYTON HAD WATER AND DEBRIS
            OVER THE ROADWAY. LOCATION AND TIME ARE ESTIMATED.

&&

EVENT NUMBER LUB1800161

LUB
Special weather statement, May 20, 1:27 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lubbock TX
127 AM CDT SUN MAY 20 2018

TXZ043-044-200700-
Kent TX-Stonewall TX-
127 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KENT AND STONEWALL
COUNTIES UNTIL 200 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Peacock, or 7 miles southeast of Jayton, moving east at
25 mph.

Nickel size hail, very heavy rain and wind gusts of 50 to 55 mph
will be possible with this storm.

Locations impacted include...
Aspermont, Jayton, Peacock, Swenson and Clairemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 10086 3340 10029 3340 10018 3296 10015
      3296 10078
TIME...MOT...LOC 0626Z 264DEG 22KT 3314 10052

23
Local storm report, May 20, 2:09 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
209 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
05/20/2018  M59 MPH          LAMB               TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET. AT 2 AM THE SITE
            MEASURED A WIND GUST TO 58 MPH.

&&

EVENT NUMBER LUB1800162

LUB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock67 min
May 19, 7:15 PM CDTFlash Flood WarningLUBCrosby, Lubbock2 hr
May 19, 7:50 PM CDTSevere Thunderstorm WarningLUBLubbock25 min
May 19, 8:09 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza36 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn31 min
May 19, 8:21 PM CDTAreal Flood WarningLUBCrosby, Lubbock84 min
May 19, 8:34 PM CDTSevere Thunderstorm WarningLUBDickens, Motley26 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn49 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby31 min
May 19, 8:53 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley22 min
May 19, 9:17 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent43 min
May 19, 9:29 PM CDTSevere Thunderstorm WarningLUBLynn61 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock59 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningLUBHale42 min
May 19, 9:59 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent46 min
May 19, 10:00 PM CDTFlash Flood WarningLUBCrosby, Dickens90 min
May 19, 10:11 PM CDTAreal Flood WarningLUBHockley, Lubbock2 hr
May 19, 10:26 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 19, 10:29 PM CDTSevere Thunderstorm WarningLUBHale36 min
May 19, 10:43 PM CDTSevere Thunderstorm WarningLUBLynn, Terry62 min
May 19, 10:45 PM CDTSevere Thunderstorm WarningLUBDickens, Kent30 min
May 19, 11:14 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall61 min
May 19, 11:27 PM CDTAreal Flood AdvisoryLUBDickens, Kent63 min
May 19, 11:41 PM CDTSevere Thunderstorm WarningLUBLynn34 min
May 19, 11:47 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
May 20, 12:11 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn34 min
May 20, 12:35 AM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
May 20, 12:35 AM CDTSevere Thunderstorm WarningLUBKing, Stonewall25 min
May 20, 12:37 AM CDTSevere Thunderstorm WarningLUBTerry38 min
May 20, 12:41 AM CDTAreal Flood AdvisoryLUBGarza, Lynn94 min
May 20, 12:53 AM CDTAreal Flood AdvisoryLUBTerry82 min
May 20, 1:16 AM CDTSevere Thunderstorm WarningLUBLynn, Terry59 min
May 20, 1:27 AM CDTSpecial Weather StatementLUBKent, Stonewall33 min
May 20, 2:06 AM CDTWind AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Garza and 8 more4 hr
May 20, 2:21 AM CDTSpecial Weather StatementLUBTerry24 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.